Skip to main content
More Search Options
Thank you for visiting Einstein Healthcare Network’s website. Please complete and submit this appointment
request form or call 1-800-EINSTEIN, Monday – Friday, 8:30 AM – 5:00 PM. A referral representative will
contact you and help facilitate your appointment.
We look forward to assisting you with your healthcare needs. Please note:
our representatives do not have access to physician schedules and that submission
of this form does not guarantee an appointment.
The wide use of dietary supplements and the relatively few reports of bad reactions suggest these pills, powders, and potions are generally safe.The problem, said Victor J. Navarro, is that when a supplement is linked to an injury - or even death - it raises questions that rarely get answered. What ingredient (or mix) was toxic? At what dosage? Was the product contaminated?Compared with pharmaceuticals, supplements aren't nearly as closely regulated by the Food and Drug Administration, and makers don't have to prove their products are safe or effective."It's also difficult to quantify how many people are sickened by supplements, because no agency is doing formal surveillance," said Navarro, chairman of hepatology and liver transplantation at Einstein Healthcare Network.He is trying to improve the situation by coordinating eight centers, including Einstein, in a long-term study funded by the Drug-Induced Liver Injury Network.The network was created by the National Institutes of Health in 2003 to collect and analyze cases of liver injury caused by prescription and non- prescription drugs and dietary supplements.Of about 1,000 reports, 230 are connected to supplements - most of them products marketed for bodybuilding or weight loss.With the bodybuilding supplements, "we suspect the problem is steroids that are not identified on the label," he said. "Certain anabolic steroids can trigger liver injury."The weight-loss products are huge puzzles. They have "myriad ingredients," both synthetic and natural. Green tea extract, for example, contains antioxidants called polyphenols that, in high concentrations, can be harmful.How can consumers protect themselves?"Patients shouldn't take more than the recommended amount," Navarro advised. "And if they begin to feel poorly - it could just be worsening fatigue - they have to stop taking it and call the doctor."(See this article by Marie McCullough on Philly.com here.)